Rapid heartbeat but can't cut Levo to none

Hello. I wrote a few days asking for advice because my blood results showed overmedication. Free T3 5.1 (3.1-6.8)

Reverse T3 35(9-35)

Free t4 31.92 (12-22)

TSH <0.010. (0.270-4.200)

Clutter advised me to withdraw thyroid meds for four or five days . I had crept up to 250 levothyroxine when my prescribed dose was 125. I felt great on 250 for a while, no bad symptoms, pulse and temps ok. I found I couldn't go to no thyroxine at all. Bedridden. I cut to 150 then 150 over the last three days. I can function but my heartbeat is very strong and rapid. How long do you think it will take to slow down on 100 levothyroxine? Or will it not slow down unless I do cut to nothing?

Many thanks.

Joeyis7

7 Replies

oldestnewest
  • If cutting back like Clutter suggested could you not get something from your doctor to stop the palpitations until you get your dose sorted out?

    Beta blockers can stop the pounding heart symptoms or I had amitriptiline at one point when I had palpitations because I couldn't take beta blockers. Unlike you I was getting the pounding heart because I was under medicated.

  • I wouldn't recommend amitriptyline for rapid heartbeat. It might work, but one of the known side effects of it is tachycardia (the medical name for rapid heartbeat, if you want to look it up). I was put on amitriptyline for chronic pain, and I got my first attack of tachycardia a few weeks after I started taking it. I came off the amitriptyline and the problem reduced, but didn't stop.

    There is another cause of tachycardia, which I think probably applies to lots of thyroid sufferers, and definitely contributed to my problem, and that is low iron. I've been taking iron for about 15 months now. My absorption rate is not great, so it has taken a long time to improve. But I haven't had a bout of tachycardia for 3 months now, whereas last year it was happening very frequently indeed.

    I was given beta blockers when the problem first arose. They do help to slow the heart down. But I couldn't cope with taking them every day, they reduced my BP and heart rate so much I couldn't function. I have been taking them only when I need them and I have done okay like that.

  • I was really wary about them but it was the only option and I felt so awful I gave them a go. Next time I needed an increase in levo I said I knew what was causing the pounding heart and the extra levo sorted it out.

    The amitriptiline worked very quickly, can't remember how much I took but it was quite a small dose and like you I stopped them as soon as they stopped the palps. My pulse was never racing though - just felt like it was taking over my body - really horrible feeling.

    Think I only took them for a couple of weeks. I was scared I'd get addicted even though the doc said the dose was so small it was unlikely.

  • half life of t4 is around 6 days...so when you cut it takes 6 more days until it starts working...to your new dose....it takes a while, thats why probably clutter suggested that probably4-5 days for that reason...there will be same dose in your body although you not taking meds

  • hi dont no your histrory but your test reads as you been over active ..has you GP not told you you have gone over active

  • Hi Wendy,

    I don't think the situation with Joey's results is quite as cut and dried as that. Yes, the TSH is extremely low and the Free T4 is high. But the Free T3 is not even close to going over the range. This suggests to me that Joey has a conversion problem, and is not converting T4 to T3. The reverse T3 is right at the top of the range because the body is converting the excess T4 to reverse T3 as a means of getting rid of it.

    If conversion is not working well then hypo symptoms persist. So the temptation for the patient is to keep increasing the T4 in the hope of feeling better. But it doesn't work. It just floods the body with more and more T4, and increases reverse T3.

    Hi Joey,

    I would suggest a few days off thyroid meds to clear the excess T4. Then go back on the T4 at a much lower dose. It won't cure the problem of feeling hypo but it will keep you alive while trying to sort out a better solution. In the short term I would suggest trying T3 only for a few months. Then, depending on response, perhaps a switch to NDT. The problem is that most GPs refuse to prescribe, so self-medication is the only choice.

  • I think the way we are treated by GP.s is disgusting .. they just dont seem to understand or want to understand

You may also like...